Friday, April 23, 2010

Australia Investigating Adverse Vaccine Reactions

 

 UPDATED


# 4519

 

 

The safety of the swine flu vaccine has been a volatile topic for nearly a year now, with anti-vaccine activists issuing dire warnings on the subject as early as last summer . . .  months before the first doses rolled off the manufacturer’s fill and finish line.

 

After having tens of millions of doses swine flu vaccine delivered into arms around the world, it is abundantly clear that the safety profile of the pandemic vaccine is comparable with flu vaccines of the past.

 

In other words, it’s pretty darn safe.

 

Which isn’t to say it is 100% safe.   No vaccine can make that claim. Rare side effects do occur.  And sometimes those side effects can be serious.

 

Of course, there are thousands of deaths and serious side effects each year attributed to the use of over-the-counter medicines like aspirin and Tylenol as well.

 

There is no such thing as a completely safe drug.

 

In November of last year, Canadian officials recalled a batch of GSK H1N1 vaccine that was linked to an increased incidence of anaphylactic reactions (see Branswell Reports On GSK Vaccine Allergic Reactions).

 

And the VAERS (Vaccine Adverse Event Reporting System) has recorded several thousand adverse side effects in the United States, although most (93%) have been classified as `non-serious’. 

 

A few blogs on the swine flu vaccine safety record to date include:

 

What A Difference Three Decades Makes
CIDRAP Reports On H1N1 Vaccine Safety
Canada Probes Adverse Vaccine Reactions
MMWR Vaccine Safety Report
VAERS Vaccine Safety Report
The Background Is Always In Motion

 


Today, however, we learn of 60 young children in Australia who have apparently had a pyrogenic (fever) reaction to the new trivalent vaccine being rolled out in advance of their impending flu season.

 

Unlike the monovalent pandemic jab given last fall, this vaccine incorporates antigens to protect against three flu strains; A/California/7/2009 (H1N1); A/Perth/16/2009-like virus(H3N2); and B/Brisbane/60/2008-like virus.

 

Authorities have called for the temporary suspension of flu shots for children under the age of 5 until the cause can be identified.

 

This from the Sydney Morning Herald.

 

Fevers in 60 children linked to flu vaccine

April 23, 2010 - 4:42PM

More than 60 West Australian children may have had adverse reactions to the flu vaccine, the state's health department says.

 

West Australian Health Minister Kim Hames announced yesterday that vaccinations for children under the age of five would be halted after a number of reactions to the three-strain vaccine, which includes swine flu.

 

Australia's chief medical officer Jim Bishop today said health professionals nationwide should immediately stop immunising children under five with the vaccine, as a precaution.

 

West Australian Health Department chief health officer Tarun Weeramanthri said a higher-than-expected number of reactions to the vaccine, which is offered free by the state government to children under five, had been reported.

 

The Princess Margaret children's hospital (PMH) had reported 44 children under 10 had presented with febrile convulsions, of which 23 related to the paediatric flu vaccine.

 

Of the 23 children, 12 were admitted to hospital.

 

  

(Continue . . . )

 

 

Since there are a number of possibilities here, I’ll not attempt to speculate as to the cause of these adverse reactions. 

 

When more information becomes available, however, I’ll pass it on.

 

 

UPDATED 0655 EDT

 

While I was putting together this blog entry, Sally Furniss – Managing Editor at FluTrackers, was posting a series of articles out of New Zealand which indicate that children there may have been adversely affected by the vaccine as well.

 

Children suffer serious reactions to flu vaccine


Updated at 9:25pm on 23 April 2010

Some New Zealand children have suffered serious adverse reactions after being given a seasonal flu vaccine.

The Ministry of Health says it has received reports that four children in New Zealand have been seriously affected after being given Fluvax.

(Continue . . . )

Flu vaccine linked to convulsions in children

Fri, 23 Apr 2010 8:53p.m.


Doctors in New Zealand have been advised against using the influenza vaccine Fluvax on children following reports in Australia of some cases of convulsions soon after jabs.

Australia's chief medical officer gave the same advice to doctors in that country following concerns stemming from a significant rise in the number of children developing a fever after receiving the vaccine.

Western Australian Health Minister Kim Hames yesterday suspended the state's free flu vaccination programme for children under five after some recipients went into a febrile convulsion - a fit caused by a high temperature.

(Continue . . . )

 

 

Obviously, this is a story we will continue to follow.

No comments: